Alert archive / Texas / Flash Flood Watches in 2015

Flash Flood Watch 5, NWS Midland/Odessa, TX

May 14, 201514 counties in Texas

NWS Midland/Odessa, TX issued this flash flood watch at May 14, 2015, 2:35 PM CDT for 14 counties in Texas. It took effect at May 14, 2015, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 14, 2015, 2:35 PM CDT (19:35 UTC)
In effect from
May 14, 2015, 7:00 PM CDT
Expired
May 15, 2015, 4:28 AM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at May 14, 2:34 PM CDT, 1 minute earlier.

Area forecast discussion, May 14, 2:34 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT Thu May 14 2015

.DISCUSSION...

Severe thunderstorms are expected this afternoon and tonight with
large hail, damaging winds and a few tornadoes possible.  In
addition, some of the storms will produce heavy rainfall with
localized flash flooding possible.

A large upper low along the California coast will amble
southeastward to southern California Friday.  A plume of mid and
upper level moisture will spread over the region tonight within the
resultant southwest flow aloft downstream of this upper low.  A
shortwave trough also within the plume of moisture will translate
northeastward over the area tonight, accompanied by the LFQ of a
120kt h25 jet.  As heating destabilizes the atmosphere along and
east of a dryline expected to be situated near a Hobbs to Fort
Stockton to near Sanderson line this afternoon, expect thunderstorms
to develop as the cap erodes.  Since SBCAPE will be on the order of
2000-2500 J/Kg and 0-6km bulk shear will be 30-35kt, thunderstorms
will become organized, some of which will be severe.  Large hail is
expected with some of the storms due to mid level lapse rates of 7-8
C/km, while damaging winds and a few tornadoes are also possible due
to favorable shear profiles.  Heavy rainfall will accompany some of
the stronger storms, and with many areas across the Permian Basin,
western Low Rolling Plains and Lower Trans Pecos having fairly
saturated soil from recent heavy rain, have decided to issue a Flash
Flood Watch for tonight.  Locations east of a Seminole to Fort
Stockton to Sanderson line will be most susceptible to heavy rain/
flash flooding.

The cutoff low will meander eastward Friday while encompassing much
of the western ConUS.  Another round of convection will be possible,
especially Friday night.  Will continue to include a mention of
severe thunderstorms in the Hazardous Weather Outlook for Friday
afternoon/night, but heavy rainfall and flash flooding may be the
main concern.  The GFS in particular has been honing in on heavy
rainfall Friday night, with most other operational models much less
optimistic.  Since there is not a lot of support for heavy rainfall
from most operational models Friday night, will hold off on issuance
of a Flash Flood Watch at this time.

Dry air will mix eastward Saturday and Sunday with any thunderstorm
chances being relegated to the eastern Permian Basin and Lower Trans
Pecos as a potent shortwave trough ejects northeastward across New
Mexico early Saturday.  Will continue with a slight chance these
areas, perhaps a few being strong or severe.  Strong winds may occur
in the Guadalupe Mountains on Saturday as mid level winds will more
than likely mix down and funnel through gaps and passes.  For now,
have beefed wind speeds up in the forecast and made a mention in the
Hazardous Weather Outlook.  After the upper low ejects well north of
the region, another upper low will rapidly take it's place along the
west coast late this weekend.  Current indications are this upper
low will give the region another good shot at rainfall, especially
Monday through Tuesday night.  Heavy rainfall and flash flooding
will be the primary threats, at least according to current data.
Needless to say, will keep healthy rain chances in for these time
periods.  As far as temperatures are concerned, near normal high
temperatures and slightly above normal low temperatures will be the
norm through next Monday, with cooler lows on Sunday morning being
the exception.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 59  83  63  84  /  60  10  50  10
BIG SPRING TX              65  85  68  87  /  80  10  50  20
CARLSBAD NM                57  85  57  81  /  10  10  30  10
DRYDEN TX                  66  88  67  92  /  60  10  20  10
FORT STOCKTON TX           63  86  64  88  /  40  10  20  10
GUADALUPE PASS TX          53  76  54  70  /  10  10  20  10
HOBBS NM                   56  81  60  79  /  30  10  50  10
MARFA TX                   51  81  53  81  /  20  10  20  10
MIDLAND INTL AIRPORT TX    63  85  66  86  /  70  10  40  10
ODESSA TX                  63  85  67  86  /  70  10  40  10
WINK TX                    61  87  63  88  /  30  10  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH from 7 PM CDT this evening through Friday
     morning FOR THE FOLLOWING ZONES... Borden...Crane...
     Dawson...Ector...Glasscock...Howard...Martin...Midland...
     Mitchell...Pecos...Reagan...Scurry...Terrell...Upton.

&&

84/67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 14, 2:35 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT THU MAY 14 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
235 PM CDT THU MAY 14 2015 /135 PM MDT THU MAY 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN
BASIN. LARGE HAIL... DAMAGING WINDS...FREQUENT LIGHTNING...AND
VERY HEAVY RAINFALL CAN BE EXPECTED. A FEW TORNADOES WILL BE
POSSIBLE TOO...MAINLY IN THE EARLY EVENING HOURS. HEAVY RAINFALL
HAS THE POTENTIAL TO RESULT IN FLASH FLOODING...ESPECIALLY ALONG
AND EAST OF A SEMINOLE TO SANDERSON LINE. A FLASH FLOOD WATCH IS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO...PARTS OF THE
TRANS PECOS...AND THE PERMIAN BASIN. HEAVY RAINFALL FROM THESE
STORMS FRIDAY NIGHT COULD RESULT IN FLASH FLOODING.

THUNDERSTORM CHANCES SHIFT TO THE EASTERN PERMIAN BASIN AND LOWER
TRANS PECOS SATURDAY. MORE WIDESPREAD RISK OF STORMS RETURNS ACROSS
ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO MONDAY THROUGH
TUESDAY NIGHT. ADDITIONAL HEAVY RAINFALL WILL BE THE BIGGEST
THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 2:31 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT THU MAY 14 2015

NMZ027-028-142000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
131 PM MDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL EDDY COUNTY UNTIL 200 PM MDT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL-SIZE HAIL AND WIND
GUSTS UP TO 50 MPH WAS LOCATED 16 MILES SOUTHWEST OF BRANTLEY LAKE
STATE PARK AT 131 PM MDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3275 10459 3259 10423 3227 10449 3237 10469
TIME...MOT...LOC 1931Z 209DEG 26KT 3241 10455

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:15 PM CDTSpecial Weather StatementMAFTerrell45 min
May 14, 3:47 PM CDTSpecial Weather StatementMAFWard43 min
May 14, 4:01 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves59 min
May 14, 4:06 PM CDTSpecial Weather StatementMAFWinkler39 min
May 14, 4:28 PM CDTSpecial Weather StatementMAFWard, Winkler47 min
May 14, 4:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler65 min
May 14, 4:42 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler63 min
May 14, 4:56 PM CDTSpecial Weather StatementMAFReeves64 min
May 14, 5:00 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines45 min
May 14, 5:04 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines, Winkler56 min
May 14, 5:06 PM CDTSevere Thunderstorm WarningMAFGaines24 min
May 14, 5:38 PM CDTSevere Thunderstorm WarningMAFGaines37 min
May 14, 5:42 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler63 min
May 14, 5:46 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines59 min
May 14, 6:23 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Winkler22 min
May 14, 6:34 PM CDTSpecial Weather StatementMAFLoving56 min
May 14, 6:38 PM CDTSpecial Weather StatementMAFJeff Davis37 min
May 14, 6:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines62 min
May 14, 6:44 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler46 min
May 14, 2:31 PM CDTSpecial Weather StatementMAFEddy29 min
May 14, 2:58 PM CDTSpecial Weather StatementMAFEddy32 min
May 14, 3:25 PM CDTSpecial Weather StatementMAFEddy35 min
May 14, 4:17 PM CDTSevere Thunderstorm WarningMAFLea43 min
May 14, 6:56 PM CDTSpecial Weather StatementMAFLea49 min

Nearby

Flash Flood Watches in Texas, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.